Accutane and Hair loss

Published: 09th September 2008
Views: N/A

Accutane is an often-prescribed medication for severe acne. While there are varying side effects, the concern over hair loss is a highly visible and emotional side effect, once it starts to occur. Many times, it is an added socially disturbing ordeal to a subject, while trying to clear their complexion and rid themselves of painful bumps, they start to lose their hair, sometimes starting up to 3-4 months after starting Accutane.



Accutane does not damage the hair follicles, it changes chemical receptors, none of which are related to hair loss. It makes them more responsive, causing a "shock" to the body. A lack of sebum, (oil by follicle production) also occurs. Accutane "dries" oil-producing glands in the body, to dry up the excess oil producing the acne; it also can affect other oil producing glands as well, which includes hair. As the hair follicle is dried up, it loses its ability to continue to "grasp" the hair and it falls out. A new hair starts to be produced, but is a much finer, wispy hair not as strong as the previously lost hair.



It is normal to shed hair daily throughout your lifetime. Accutane accelerates the process. In the case of Male Pattern Baldness, (or MPB, as it is commonly called by men), there are only so many cycles of hair loss/replace in a life. Accutane hair loss consumes a cycle and replacement hair comes back fine, or maybe not at all in some areas, accelerating male pattern baldness. These hair losses would still have occurred at a later time, without Accutane influence, but the process is sped up. Some male patients will suffer permanent hair loss in areas due to male pattern baldness, (MPB) and may place the blame on the Accutane, however, once Accutane is no longer taken, hair production cycles return to normal, whatever cycle they are on.



Some hair loss patients have taken "mega doses" of Vitamins A & C and biotin, with limited success while still on Accutane. Since the liver produces biotin and biotin production is decreased while on Accutane, some doctors have also prescribed protein drinks and "mega" 2.5mg. doses of biotin. Some patients also take these for 2 months following the termination of Accutane.



Hair loss will continue for 5 weeks to 5 months following the termination of Accutane. Once the chemical reactors have been changed, it may take this long for the body to change back and the hair loss cycle to complete and move on to the next cycle. Normally, without Accutane chemicals remaining, the next hair cycle will resume to normal, producing normal hair such as what was lost prior to taking Accutane. In the case of male pattern baldness, the hair strength and texture will return to normal, however, if you have baldness in your heredity, you may find pattern baldness has started where there was none before, or more visible, if it had already started prior to taking Accutane.



Some patients have started taking Propecia or Rogaine, following the termination of Accutane, to try to repair hair loss, but there are side effects to those drugs also. Without medication, hair production will still return to normal within a year or sooner, on it's own.



racy Ballisager provide info on hair loss causes in women MedicationsThatCauseHairLossinWomen.html and more



To read more about hair loss and women http://hair-loss-causes-in-women.com


Report this article Ask About This Article


Loading...
More to Explore